Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2003, 8:00 PM MDT for Garfield County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2003, 8:00 PM MDT (02:00 UTC)
- Expired
- Jul 26, 2003, 9:30 PM MDT
- In force
- 90 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 95 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 3622 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 270200 FFWGJT COC045-270330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 800 PM MDT SAT JUL 26 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF GLENWOOD SPRINGS * UNTIL 930 PM MDT * AT 755 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF HEAVY RAIN 10 TO 15 MILES WEST AND SOUTHWEST OF GLENWOOD SPRINGS. THE AREA OF HEAVY RAIN WAS MOVING NORTHEAST AT ABOUT 10 TO 15 MPH. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE MOVING ACROSS THE GLENWOOD SPRINGS AREA AND THE SOUTHEAST CORNER OF GARFIELD COUNTY THROUGH ABOUT 930 PM MDT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3957 10712 3936 10712 3936 10746 3955 10747
1 follow-up statement
833 RWUS32 KGJT 270331 FFSGJT COC045-270345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 930 PM MDT SAT JUL 26 2003 ...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR SOUTHEAST GARFIELD COUNTY... THE THUNDERSTORMS AND ASSOCIATED RAINFALL OVER THE SOUTHEAST CORNER OF GARFIELD COUNTY HAVE DECREASED IN INTENSITY. THEREFORE...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO EXPIRE. $$ JRP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:46 PM MDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 26, 1:46 PM MDT, 6 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 146 PM MDT SAT JUL 26 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH- CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL ALLOW FOR SOME LOCALLY HEAVY RAIN. MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA. LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL STAY CLOSE TO MET NUMBERS. LINDQUIST MONDAY THROUGH THURSDAY... CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/ THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF THE UPPER HIGH. DJN.83 FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE EAST STARTING THURSDAY AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY. GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH THE PERIOD. JDC .GJT...NONE. FXUS65 KGJT 261947 AFDGJT WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 146 PM MDT SAT JUL 26 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH- CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL ALLOW FOR SOME LOCALLY HEAVY RAIN. MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA. LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL STAY CLOSE TO MET NUMBERS. LINDQUIST MONDAY THROUGH THURSDAY... CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/ THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF THE UPPER HIGH. DJN.83 FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE EAST AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY. GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH THE PERIOD. JDC .GJT...NONE.
Hazardous weather outlook, Jul 26, 5:45 AM MDT, 14 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
In the hours before
Local storm report, Jul 26, 5:16 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 W HESPERUS CO 0.75 IN HAIL
07/26/03 LA PLATA HAIL COVERED HIGHWAY
CAUSING 6-CAR PILE UP
DJNLocal storm report, Jul 26, 5:16 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 W HESPERUS CO 0.75 IN HAIL
07/26/03 LA PLATA HAIL COVERED HIGHWAY
160 CAUSING 6-CAR PILEUP
DJNLocal storm report, Jul 26, 6:41 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0641 PM MDT SAT JUL 26 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 5 WSW DURANGO CO FLASH FLOOD
07/26/03 LA PLATA ROADS AND DRIVEWAYS WASHED
OUT AT NUMEROUS LOCATIONS 3
TO 5 MILES WEST AND
SOUTHWEST OF
DURANGO...INCLUDING THE
INTERSECTION OF COUNTY
ROADS 141 AND
125...INTERSECTION OF
COUNTY ROADS 141 AND
142...AND ALONG COUNTY ROAD
207.
JDCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:01 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.